Alert archive / Mississippi / Special Weather Statements in 2018
Special Weather Statement, NWS Jackson, MS
NWS Jackson, MS issued this special weather statement at Dec 1, 2018, 12:43 AM CST for Simpson County, Mississippi. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Dec 1, 2018, 12:43 AM CST (06:43 UTC)
- Expired
- Dec 1, 2018, 1:30 AM CST
- In force
- 47 min
- Issued by
- NWS Jackson, MS
County Simpson County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 49 km from the middle of the area, began a volume at 06:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 6.7 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 17 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 942 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 161 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
948
WWUS84 KJAN 010643
SPSJAN
Special Weather Statement
National Weather Service Jackson MS
1243 AM CST SAT DEC 1 2018
MSZ055-063-064-010730-
Lawrence MS-Jefferson Davis MS-Simpson MS-
1243 AM CST SAT DEC 1 2018
...A STRONG THUNDERSTORM WILL AFFECT EASTERN SIMPSON...NORTHEASTERN
LAWRENCE AND NORTHWESTERN JEFFERSON DAVIS COUNTIES UNTIL 130 AM
CST...
At 1243 AM CST, Meteorologists were tracking strong thunderstorms
along a line extending from Pinola to near Hebron. Movement was
northeast at 35 mph.
Winds in excess of 40 mph will be possible with these storms.
Strong thunderstorms will be near...
Mendenhall around 1255 AM CST.
Martinville around 105 AM CST.
Magee and Sanatorium around 110 AM CST.
Other locations impacted by these storms include New Hebron and D'Lo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3165 9006 3191 9000 3204 8988 3205 8988
3205 8966 3201 8965 3195 8965 3183 8966
3178 8974 3176 8976 3169 8984
TIME...MOT...LOC 0643Z 232DEG 30KT 3188 8997 3175 8999
$$
DCWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this special weather statement went out at Dec 1, 12:21 AM CST, 22 minutes earlier.
Area forecast discussion, Dec 1, 12:21 AM CST, 22 minutes before
Area Forecast Discussion National Weather Service Jackson MS 1221 AM CST Sat Dec 1 2018 .UPDATE... Updated for 06Z aviation discussion && .AVIATION... 06Z TAF discussion: In addition to scattered/numerous SHRA/TSRA, stratus will be problematic through the remainder of tonight and for much of the day Saturday. Ceilings are bouncing between IFR/MVFR category and expect this erratic pattern to continue with occasionally reduced visibility in rainfall. Drier air will move in behind the system and bring VFR conditions across the entire area during the afternoon. /EC/ && .DISCUSSION... Rest of tonight: Main updates to the going forecast were to make adjustments to the HWO & graphics overnight. Right now warm advection showers are moving into the area, with the best forcing & lift & storms focused off over the ArkLaTex & southern Plains. For our area, we remain capped, per 00Z sounding, with the best forcing still remaining off to the west. Local CAM HREF suite continue to show elevated storms moving in overnight closer to midnight to 3AM across the region, with better forcing & height falls across the ArkLaMiss Delta. Overall, expect any convection overnight to have potential for elevated instability & with nearly 40-60kts bulk shear @ 0-3km & 0-6km, respectively, severe potential, with mainly hail & damaging wind threat, remaining possible through the overnight hours. By late tonight, especially after 2-3AM, expect increasing forcing & height falls to move in across the area. With such a strong low, the best juxtaposition of heights & marine layer moisture & surface based convection look possible across the Pine Belt. However, there remains considerable uncertainty if the coastal convection will be close enough or large enough area to cut off inflow of good low-level moisture & destabilization. If this pseudo-warm front/marine layer can lift north, all modes of weather, including tornadoes, are possible. Some suite of the HREF CAM guidance show some updraft helicity in this area. For now, will continue to advertise the potential for tornadoes everywhere if something can become rooted in the boundary layer but best potential may be in the Pine Belt late tonight. These storms will continue through daybreak before rain chances move out into mid- morning to midday tomorrow. Remain weather aware overnight as there will remain potential for severe weather. Main adjustments were to split up the "Slight" in the HWO/graphics to show two distinct areas, with the best threat likely remaining across the Highway 84 & I-59 corridors overnight, with the "Marginal" elsewhere. These threats will shift southeast into mid- morning Saturday. Rest of the updates will be out shortly. /DC/ Prior discussion below: Main updates to the going forecast were to lower PoPs over the next few hours due to somewhat better capping in local 00Z soundings & regional radars & most CAM guidance coming in a little slower on bringing in storms into the area overnight. Rest of the forecast is on track & no major changes needed at the moment. Will make another update in a few hours to look if any additional changes will be needed. /DC/ Prior discussion below: This Evening through Tomorrow: Rain has moved out of much of the region but still affecting a few locations across northern Mississippi. This has allowed a few locations to see sun this afternoon. This lull will continue for the rest of the afternoon and into portions of the evening. Some light rain may still occur but nothing widespread is expected this afternoon. The main concern will continue to be the potential for severe weather later tonight. There remains a few questions as to how things will develop over the next 12-18 hours. While the system moving into the region is very robust and should likely bring severe weather to our area, much of the hi-res guidance indicates that this may not be the case - or what develops is not either widespread or significant. As the upper trough takes on a negative tilt while it moves out of the Central Plains, and the surface low deepens, storms will develop along a dryline feature across Texas. As this occurs, another cluster of storms looks to develop along the Louisiana and Mississippi Gulf Coast around or after midnight. If this cluster develops, it most likely could cut off available moisture/instability that storms further north may need to develop. However, this cluster of storms will tap into the marine layer and have the potential to perhaps be the best severe storms in the area as it moves north into coastal Mississippi and perhaps further north into the Pine Belt. A combination of slight/marginal risk covers this threat decently with potential for damaging winds, hail and tornadoes. Much of the activity will exit eastern Mississippi between 7am and 9am Saturday morning. Clearing skies will occur on Saturday but colder weather is not expected as highs on Saturday will be in the mid 70s. /28/ Saturday Night through Friday: As the low pressure system over the Midwest lifts north and eastward, drier air will filter into our forecast area behind an intial cold front. Sunday morning minimum temperatures will drop back to around 50 degrees, but the cooler weather really won't arrive until a reinforcing cold front moves in from the north on Sunday night. A sequence of quick moving shortwaves embedded in a broader trough over the eastern CONUS should nudge a roughly 1030mb surface high across our region Wednesday. A few small differences between the model guidance limit confidence on the low temperature forecast to some degree, but feel pretty confident that a good portion of our area will drop into the upper 20s on Wednesday morning or Thursday morning. The GFS, for example, shows a 1033mb high centered directly over Jackson, MS on Thursday morning - prime conditions for radiational cooling in the colder air mass. Pressure that high is roughly around the 90th percentile for this time of year, which would correspond with low temperatures in the 25 to 27 degree range. Continued to trend toward cooler temperatures until the upper-level trough axis translates east of our region and shortwave ridging builds in from the west. The next system to watch will be a shortwave crossing the southern tier of the country Friday through next weekend. Guidance has been fairly consistent with depictions of this system over the last several days. The expectation with this southern focused wave will be for increasing moisture levels especially around the Gulf Coast. Too early to say how far inland the surface low will lift, but the potential for heavy rain and possible thunderstorms will accompany the system as it passes through. /NF/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 74 50 74 48 / 54 2 3 12 Meridian 73 52 74 49 / 89 11 5 17 Vicksburg 75 49 75 47 / 42 0 3 11 Hattiesburg 75 53 77 53 / 91 11 14 34 Natchez 75 51 75 50 / 42 0 3 15 Greenville 72 48 69 44 / 41 0 3 11 Greenwood 74 49 71 44 / 45 1 3 11 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. &&
Hazardous weather outlook, Nov 30, 8:34 PM CST, 4 hours 9 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Jackson MS 834 PM CST Fri Nov 30 2018 ARZ074-075-LAZ007>009-015-MSZ018-034-020245- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Bolivar-Washington- 834 PM CST Fri Nov 30 2018 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, and northwest Mississippi. .DAY ONE...The rest of Tonight and Saturday SEVERE THUNDERSTORMS THREAT...Slight TIMING...Rest of tonight Rest of tonight, severe thunderstorms and tornadoes are possible late tonight into early morning Saturday. Some thunderstorms could produce damaging winds up to 60 mph, hail at least to the size of quarters and tornadoes are possible. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Saturday night through Thursday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region the rest of tonight. LAZ016-023>026-MSZ019-025>028-035-036-040>043-047-048-053-054- 059>061-020245- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Sunflower- Leflore-Grenada-Carroll-Montgomery-Humphreys-Holmes-Issaquena- Sharkey-Yazoo-Madison MS-Warren-Hinds-Claiborne-Copiah-Jefferson- Adams-Franklin MS- 834 PM CST Fri Nov 30 2018 This hazardous weather outlook is for portions of northeast Louisiana, central Mississippi, north central Mississippi, northwest Mississippi, southwest Mississippi, and west central Mississippi. .DAY ONE...The rest of Tonight and Saturday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Rest of tonight Rest of tonight, a few isolated severe thunderstorms are possible late tonight into early morning hours on Saturday. Some thunderstorms could produce damaging wind gusts and hail. A tornado cannot be ruled out. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Saturday night through Thursday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region the rest of tonight. MSZ029>033-037>039-044>046-049>051-055-062-063-020245- Webster-Clay-Lowndes-Choctaw-Oktibbeha-Attala-Winston-Noxubee- Leake-Neshoba-Kemper-Rankin-Scott-Newton-Simpson-Lincoln-Lawrence- 834 PM CST Fri Nov 30 2018 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, north central Mississippi, northeast Mississippi, and south central Mississippi. .DAY ONE...The rest of Tonight and Saturday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Rest of tonight through Saturday Rest of tonight through saturday, a few isolated severe thunderstorms are possible late tonight into early morning hours on Saturday. Some of these storms could linger into Saturday morning after daybreak. Some thunderstorms could produce damaging wind gusts and hail. A tornado cannot be ruled out. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Saturday night through Thursday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region rest of tonight through Saturday. MSZ052-056>058-064>066-072>074-020245- Lauderdale-Smith-Jasper-Clarke-Jefferson Davis-Covington-Jones- Marion-Lamar-Forrest- 834 PM CST Fri Nov 30 2018 This hazardous weather outlook is for portions of central Mississippi, east central Mississippi, south central Mississippi, and southeast Mississippi. .DAY ONE...The rest of Tonight and Saturday SEVERE THUNDERSTORMS THREAT...Slight TIMING...remainder of tonight through Saturday Rest of tonight through saturday, severe thunderstorms and tornadoes are possible late tonight into early morning Saturday. Some of these storms could linger into Saturday morning after daybreak. Some thunderstorms could produce damaging winds up to 60 mph, hail at least to the size of quarters and tornadoes are possible. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Saturday night through Thursday The probability for widespread hazardous weather is low. .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region rest of tonight through Saturday. 23 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms and tornadoes are likely with strong or violent tornadoes possible. Moderate...Significant severe thunderstorms and tornadoes are likely with strong tornadoes possible. Enhanced...Severe thunderstorms are likely and tornadoes are possible. Slight...Severe thunderstorms and tornadoes are possible. Marginal...Isolated severe thunderstorms are possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/
In the hours before
Special weather statement, Dec 1, 12:14 AM CST, 29 minutes before
Special Weather Statement
National Weather Service Jackson MS
1214 AM CST SAT DEC 1 2018
MSZ054-055-063-010645-
Lawrence MS-Copiah MS-Simpson MS-
1214 AM CST SAT DEC 1 2018
...A STRONG THUNDERSTORM WILL AFFECT WESTERN SIMPSON...NORTHWESTERN
LAWRENCE AND SOUTHEASTERN COPIAH COUNTIES UNTIL 1245 AM CST...
At 1213 AM CST, Meteorologists were tracking a strong thunderstorm
near Oma, or 13 miles southeast of Hazlehurst, moving northeast at 55
mph.
Winds in excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Rockport around 1220 AM CST.
Union around 1230 AM CST.
Pinola and Harrisville around 1235 AM CST.
Other locations impacted by this storm include Braxton and
Georgetown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3172 9025 3175 9031 3205 9013 3205 8996
3188 8986 3168 9018
TIME...MOT...LOC 0613Z 222DEG 46KT 3173 9023
DCSpecial weather statement, Dec 1, 12:43 AM CST, 0 minutes before
Special Weather Statement
National Weather Service Jackson MS
1243 AM CST SAT DEC 1 2018
MSZ055-063-064-010730-
Lawrence MS-Jefferson Davis MS-Simpson MS-
1243 AM CST SAT DEC 1 2018
...A STRONG THUNDERSTORM WILL AFFECT EASTERN SIMPSON...NORTHEASTERN
LAWRENCE AND NORTHWESTERN JEFFERSON DAVIS COUNTIES UNTIL 130 AM
CST...
At 1243 AM CST, Meteorologists were tracking strong thunderstorms
along a line extending from Pinola to near Hebron. Movement was
northeast at 35 mph.
Winds in excess of 40 mph will be possible with these storms.
Strong thunderstorms will be near...
Mendenhall around 1255 AM CST.
Martinville around 105 AM CST.
Magee and Sanatorium around 110 AM CST.
Other locations impacted by these storms include New Hebron and D'Lo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3165 9006 3191 9000 3204 8988 3205 8988
3205 8966 3201 8965 3195 8965 3183 8966
3178 8974 3176 8976 3169 8984
TIME...MOT...LOC 0643Z 232DEG 30KT 3188 8997 3175 8999
DCThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 1, 12:14 AM CST | Special Weather Statement | JAN | Simpson | 31 min |
| Dec 1, 6:41 AM CST | Severe Thunderstorm Warning | JAN | Bolivar | 49 min |
Nearby
Special Weather Statements in Mississippi, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.